The September 11 terrorist attacks on America have raised concerns about the
risk of bioterrorism in many countries. In January 2003, a number of people
were arrested in London. A quantity of material and items of equipment were
found at a residential premises where one of the men was arrested. A small amount
of the material recovered tested positive for the presence of ricin poison.
What is ricin?
Ricin is lethal to most species even in small amounts. It is a protein toxin
that is derived from castor oil seeds. It inhibits protein synthesis and has
widespread toxic effects on the body. Ricin has been considered as a potential
chemical warfare agent.
Who might get ricin poisoning?
There has been relatively little human experience with ricin toxin. Poisoning
could occur following inhalation, ingestion or injection of the toxin.
Accidental poisoning with ricin has occurred following ingestion of castor
oil seeds. Ricin is poorly absorbed following ingestion, one to three beans
chewed by a child, or as few as eight seeds chewed by an adult may be fatal.
Exposure to concentrated ricin particles in the air is only likely during an
act of terrorism, where a number of people could experience the signs and symptoms
at one place and time.
What are the signs of ricin?
Diagnosis of ricin is based largely on symptoms. The early stages of ricin
intoxication are difficult to distinguish from those of some infections and
the diagnosis should be considered in a situation where there is suspicion of
an act of terrorism.
The following are some of the possible symptoms: Onset of symptoms may be delayed
after absorption via any route. Fever is common. Death may be due to multi-organ
Ingestion would typically cause irritation of the oropharynx and oesophagus,
and gastroenteritis. Irritation and conjunctivitis may occur. Miosis, mydriasis
and optic nerve damage have been reported. Other symptoms to watch out for are:
* Bloody diarrhoea, vomiting and abdominal pain.
* Pulmonary oedema, pneumonia and ARDS.
* Seizures and Central Nervous System depression.
* Fluid loss may cause tachycardia.
* Allergic responses have been reported following exposure to castor oil beans.
* Abnormal liver function tests, including raised transaminases occur.
* Haematuria, proteinuria and elevated creatinine.
What treatment is to be provided?
Treatment is symptomatic and supportive. No antidote is available for the treatment
of ricin poisoning.
Patients with symptoms should be admitted. Patients who are thought to have
ingested ricin should be admitted for observation. Patients who are thought
to have ingested ricin and remain asymptomatic (no symptoms) after eight hours
may be discharged.
Patients who are thought to have been exposed by aerosol should be admitted
for observation, even if asymptomatic. Patients who are thought to have been
exposed by aerosol and remain asymptomatic after 24 hours should be discharged.
In the unlikely case of aerosol contamination, patients should be removed from
the source of exposure. All the patients clothing and personal effects
should be removed. Skin decontamination should be carried out using a rinse-wipe-rinse
regime with dilute detergent.
Contaminated clothing should be placed in clear, labelled, sealed bags to prevent
further contamination. Casualties should subsequently don clean clothing e.g.
If eyes are exposed, contact lenses should be removed and irrigate thoroughly
with running water or saline for 15 minutes.
Casualties exposed only via ingestion do not require whole body decontamination.
Personnel must not enter a contaminated area without full personal protective
equipment including respiratory protection.
Who can I contact for more information?
Should you have concerns, further information is available from the National
Poisons Information Centre at 01 8379964.
*This information on ricin has been produced by medical officers at the Department
of Health and has been distributed to all health boards in Ireland.
Back to Top